Illinois, 2022Flash Flooding and Flooding in Illinois, September 11, 2022
September 11, 2022 · NWS LOT · 9 events in 4 counties and zones
Scattered thunderstorms produced heavy rain during the morning of September 11th. A narrow swath of torrential rain fell across portions of the north side of Chicago causing widespread flash flooding and at least 2,000 basements to flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced heavy rain during the morning of September 11th. A narrow swath of torrential rain fell across portions of the north side of Chicago causing widespread flash flooding and at least 2,000 basements to flood. Rainfall amounts of 2 to 4 inches were common across much of northern Illinois with a heavier swath of 4 to 6 inches over northwest Illinois and over northeast Illinois including central DuPage and central Cook Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 11, 2:05 AM CST, 4 hours earlier.
Area forecast discussion, Sep 11, 2:05 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
305 AM CDT Sun Sep 11 2022
.SHORT TERM...
Issued at 305 AM CDT Sun Sep 11 2022
Through Monday...
The main area of showers has moved into my northwestern forecast
area, with no thunderstorms presently. Meanwhile scattered showers
and a few thunderstorms are moving in from the southwest on and
south of a line from southern Ford County, IL northeast to Jasper
County, IN. Northerly wind shift is just south and east of I-55 as
of this writing. For the northwestern area of showers, conditions
are not too supportive for thunderstorm development, although a
short-lived storm or two cannot completely be ruled out. The
southeastern area of precipitation has slightly better conditions
(areas approaching 500 J/kg of CAPE), but these conditions are
expected to become less favorable as we go throughout tonight into
the morning. A few gusts of around 20 mph have been observed.
Conditions for north-northeasterly gusts of 20 to 25 mph will
increase towards the northwest throughout the morning.
The area of showers will continue to expand throughout this morning,
covering most of north Illinois and northwest Indiana early this
morning. Gusty winds of 20 to 25 mph will spread southeast into
northwest Indiana this afternoon, while gusts up to 30 mph are
expected along and west of a line from La Salle up to Boone Counties
by early afternoon. Chances for precipitation will decrease
throughout this afternoon from west to east along and south of I-88
as the front and broader area of showers pushes off to the east,
while a dry slot pushes in from the west in the same location. It is
in this southern region that the better chance for thunderstorms are
expected today, especially from the late morning into the afternoon,
especially along and east of I-57.
Rain will continue throughout today along and north of I-80 through
mid-afternoon. Best chances for all day rain will be north of I-80,
at least into the late afternoon, as the weather system occludes and
forms a surface low over the forecast area. This low will take the
above mentioned relatively dry slot and expand it towards north
Chicago in the late afternoon into the evening, leading to a
decrease in coverage and intensity of precipitation this evening,
especially southeastern half of CWA.
Due to the location of the occluded front, rain is expected to fall
to the northwest throughout today and into the evening. Not only is
the length of rainfall concerning, but the amount of rain is
expected to create challenges to the northwest, mainly in Winnebago,
Ogle, and Boone counties. As the system continues to wrap around
the dry slot will eventually work into the northwest, but not
until later tonight. And although the chances for rain will
decrease, it will not go away until the low pressure and upper
trough move off to the east, which will not occur until after
Monday.
The rainfall for the next couple of days will vary from the northwest
to the southeast. Locations approximately southeast of I-80 will
see 3/4 up to around 1" of rain. But locations north of this area
will see 1.5", and from McHenry County towards Lee county will see 2
to 4+" of rainfall from today through Monday. Some models are
indicating even higher amounts of rain, approaching 5 to 6 inches.
Confidence in these higher amounts is presently low, but with
multiple models indicating heavy rainfall, this signal cannot be
ignored.
Given the expected relatively lack of convection, threat of
reaching 1 or 3 hour flash flood guidance is fairly low. However,
the 00Z 6 hourly flash flood guidance northern and northwestern
CWA is on the order of 2-3". As moderate to occasionally heavy
rain falls this morning, the flash flood guidance will continue to
lower, with an increasing threat of some flooding with subsequent
bouts of moderate to heavy rainfall this afternoon into tonight.
The 24 hour rainfall 10 year ARI (average return interval) is
4-5", which some guidance has reaching or even exceeding. Given
the threat for significant rainfall totals, opted to hoist a flood
watch northern and far NW CWA through tonight.
In addition to the steady rain and some gusty winds, temperatures
will be 10 to 15 degrees lower today into Monday, with highs in the
60s to near 70 today, and the low to mid 60s on Monday.
BKL
&&
.LONG TERM...
Issued at 305 AM CDT Sun Sep 11 2022
Monday night through Saturday...
Could see some lingering showers Monday night, mainly eastern CWA,
as the upper low finally moves east of the region. Medium range
guidance is in good agreement in an extended period of quiet
conditions for the remainder of the week. A warming trend is
expected as upper ridging builds over the region with above
average temperatures by week's end into next weekend. By next
weekend, upper ridge is expected to flatten out with more of
zonal flow (or perhaps developing trough) with some threat of
rain depending on how quickly ridge breaks down allowing front to
move southward.
- Izzi
&&
.AVIATION...
For the 06Z TAFs...
* Low confidence in wind direction from late morning into the
afternoon
* IFR and lower end MVFR conditions develop predawn and continue
much of the TAF cycle
* Periods of rain, heavy at times, with a slight chance of TSRA in
the area this morning
* DZ, light fog expected to develop this evening with ocnl SHRA
chances
Intensifying storm system will bring inclement weather to the
region through this TAF cycle. First batch of moderate to
occasionally heavy rain will affect the terminals this morning
with some potential for a couple embedded thunderstorms across
northern IL. Could be a tendency for a decrease in coverage and
intensity of RA in the immediate Chicago area this afternoon, but
steadier rain is likely to continue around RFD much of the day and
into tonight. Some drizzle, fog, and intermittent light rain is
expected tonight with IFR conditions expected.
As the developing low pressure tracks toward northeast IL, wind
forecast will become quite complex. If the low tracks just west of
the terminals, some easterly component to the winds would continue
before eventually turning south or southwest later this afternoon
or early this evening. A track just east of the terminals would
probably result in northeast winds becoming more northwesterly
this afternoon and then gradually turning southwesterly this
evening. Confidence in wind direction increases this evening with
southwest to southerly direction likely.
- Izzi
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ003-ILZ004-ILZ005-ILZ008...7 AM Sunday to 4 AM
Monday.
Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 4 AM Monday.
IN...Beach Hazards Statement...INZ001...10 AM Sunday to 4 AM Monday.
LM...Small Craft Advisory...IL nearshore waters until 4 AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Sep 11, 3:45 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
445 AM CDT Sun Sep 11 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-120945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
445 AM CDT Sun Sep 11 2022 /545 AM EDT Sun Sep 11 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Elevated Flooding Risk.
High Swim Risk.
DISCUSSION...
An isolated thunderstorm or two are possible today, mainly southeast
of I-57 this afternoon, and north of I-90 this evening. Severe
weather is not anticipated.
Heavy rainfall is expected today into the evening, especially for
northwestern counties, with 1 to 3+ inches expected over the next
24 hours. Flooding is possible in the northwest starting this morning.
Gusty north northeast winds passage will continue to build waves
along the Lake Michigan shore today into this evening, creating
dangerous swimming conditions at Illinois beaches.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Elevated Flooding Risk.
Limited Thunderstorm Risk.
DISCUSSION:
Showers with isolated thunderstorms will continue Monday into
Monday evening. With continued rain, the possibility for flooding
continues into Monday morning, especially to the northwest.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 25 to 30 mph.
LMZ740>745-120945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
445 AM CDT Sun Sep 11 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
BKL
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Sep 11, 5:03 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
603 AM CDT Sun Sep 11 2022
ILZ011-019-111130-
De Kalb IL-La Salle IL-
603 AM CDT Sun Sep 11 2022
...Strong thunderstorms will impact portions of northeastern La Salle
and south central De Kalb Counties through 630 AM CDT...
At 603 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leland to near Marseilles. Movement was
east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Sheridan around 615 AM CDT.
Lake Holiday around 620 AM CDT.
Somonauk around 625 AM CDT.
Sandwich around 630 AM CDT.
Other locations impacted by these storms include Norway, Wedron and
Millington.
Including the following interstate...
I-80 between mile markers 95 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4169 8867 4162 8862 4156 8860 4139 8859
4134 8873 4156 8885
TIME...MOT...LOC 1103Z 248DEG 17KT 4159 8878 4138 8870
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IzziSpecial weather statement, Sep 11, 5:28 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
628 AM CDT Sun Sep 11 2022
ILZ020-111200-
Kendall IL-
628 AM CDT Sun Sep 11 2022
...Strong thunderstorms will impact portions of western Kendall
County through 700 AM CDT...
At 628 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Holiday to near Newark. Movement was
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Plano around 645 AM CDT.
Yorkville around 650 AM CDT.
Other locations impacted by these storms include Millbrook,
Plattville and Millington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4153 8835 4147 8857 4151 8860 4162 8860
4170 8850
TIME...MOT...LOC 1128Z 237DEG 18KT 4158 8861 4152 8854
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IzziEvent by event
5 flood, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Kendall
- When
- September 11, 6:05 AM CST
- Where
- Kendall County, 0.97 mi E of Oswego
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.679, -88.331
A photo shared on social media showed a healthy 9 inch diameter tree limb snapped near Cheshire Court and Canton Drive.
Flood, Kendall
- When
- September 11, 6:15 AM CST to 11:00 AM CST
- Where
- Kendall County, 1 mi NW of Oswego to 1 mi SW of Oswego
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.690, -88.364
Street flooding was reported in Oswego.
Flood, Du Page
- When
- September 11, 7:00 AM CST to 11:00 AM CST
- Where
- Du Page County, 2 mi NW of Naperville to 2 mi SSW of Naperville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.791, -88.177
Street flooding was reported in Naperville. Rainfall of 5.61 inches was measured six miles south southwest of Naperville with 2.6 inches falling in about one hour ending at 7:15 am CST.
Flash Flood, Du Page
- When
- September 11, 7:30 AM CST to 11:15 AM CST
- Where
- Du Page County, 0.4 mi SW of Westmont to 0.36 mi SW of Westmont
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.796, -87.976
The intersection of Burlington Avenue and Cass Avenue was flooded with 6 to 8 inches of flowing water just north of the train tracks.
Flood, Du Page
- When
- September 11, 7:30 AM CST to 11:15 AM CST
- Where
- Du Page County, 0.96 mi SE of Downers Grove to 1.12 mi SE of Downers Grove
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 41.801, -87.996
Photos shared on social media showed portions of Hummer Park were flooded from the north branch of St. Joseph Creek. The park was designed to flood in heavy rain events. Rainfall of 4.78 inches was measured in Downers Grove with 2.87 inches falling in one hour ending at 7:45 am CST.
Flash Flood, Cook
- When
- September 11, 8:09 AM CST to 11:15 AM CST
- Where
- Cook County, 0.75 mi E of Mont Clare to 0.97 mi ENE of Cragin
- Cause
- Heavy Rain
- Property damage
- $3.1 million
- Reported by
- Broadcast Media
- Coordinates
- 41.931, -87.786
A supercell thunderstorm moved across portions of central Cook County and the north side of Chicago producing a narrow swath of torrential rainfall with amounts of 4 to 6 inches. Flash flooding developed across many areas with streets quickly becoming flooded which numerous stranded vehicles in the flood waters. A car was stuck in flood waters in the 4800 block of Ravenswood Avenue where a woman and two children were rescued. Significant flooding occurred along Foster, Lawrence and Bryn Mawr Avenues where cars were stalled in flood waters and some drivers needed to be rescued. A car was stuck in a flooded viaduct at 1800 Foster Avenue. A car was stuck in a flooded viaduct at Foster Avenue and Lake Shore Drive. A car was stuck in flood waters in the 2700 block of Diversey Avenue. A photo was shared on social media showing three cars stuck in flood waters near Irving Park Road and Kilbourne Avenue. Numerous residential streets were flooded with 1 to 2 feet of standing water. A nursing home was flooded along Western Avenue. An estimated 2,000 basements suffered some amount of flooding. Water was seen shooting up from various sewers which was likely due to pressure differences in the vast sewer system and the localized nature of the heaviest rain.
The highest rainfall totals included 5.90 inches in Lincoln Square where about 4 inches fell in 75 minutes ending at 8:55 am CST; 5.86 inches in Portage Park where about 3.4 inches fell in one hour ending at 8:30 am CST and 5.63 inches in Albany Park where about 3.5 inches fell in one hour ending at 8:40 am CST.
The City of Chicago reported 8 homes suffered major water damage resulting in $84,000 in damages; 309 homes suffered minor water damage resulting in $2,519,000 in damages and 52 businesses suffered minor water damage resulting in $503,000 in damages. Damage amounts were unknown for the remaining affected homes as well as vehicles that were affected by flooding.
Flash Flood, Cook
- When
- September 11, 9:10 AM CST to 11:15 AM CST
- Where
- Cook County, 0.66 mi SE of Maywood to 0.42 mi SE of Maywood
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.873, -87.832
Interstate 290 was closed due to flooding near Des Plaines Avenue.
Flood, Lake
- When
- September 11, 1:00 PM CST to 6:00 PM CST
- Where
- Lake County, 0.58 mi SE of Highland Lake to 0.64 mi ESE of Hainesville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.353, -88.054
Street flooding was reported in Grayslake. Rainfall of 4.70 inches was measured one mile north northeast of Mundelein.
Flood, Cook
- When
- September 11, 1:29 PM CST to 4:30 PM CST
- Where
- Cook County, 0.77 mi NNE of Des Plaines to 1.41 mi ESE of Des Plaines
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.040, -87.893
Street flooding was reported in Des Plaines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Georgia, September 11, 20221 death · 1 event
- Flash Flooding and Dust Storm in Arizona, September 11 to 12, 2022$68,000 · 75 kt wind · 22 events
- Flooding in Wisconsin, September 11 to 12, 2022$56,000 · 3 events
- Flash Flooding and Flooding in Florida, September 11 to 12, 2022$22,000 · 51 kt wind · 21 events
- Flash Flooding in California, September 11, 20228 events
- Flash Flood and Hail in Arizona, September 11, 2022$9,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds in Lake Huron, September 11, 202250 kt wind · 2 events
- Waterspouts in Lake Michigan, September 11 to 12, 20222 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20221 event
- Flash Flood in Alabama, September 11, 20221 event
- Waterspout in Lake Michigan, September 11, 20221 event
- Waterspout in South Atlantic Coastal Waters, September 11, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055264, 1055243, 1055260, 1055231, 1055247, 1055210, 1055219, 1055273, 1055278.